Journal of Nonlinear Science

, Volume 29, Issue 4, pp 1445–1498 | Cite as

Hydrodynamic Models and Confinement Effects by Horizontal Boundaries

  • R. Camassa
  • G. Falqui
  • G. OrtenziEmail author
  • M. Pedroni
  • C. Thomson


Confinement effects by rigid boundaries in the dynamics of ideal fluids are considered from the perspective of long-wave models and their parent Euler systems, with the focus on the consequences of establishing contacts of material surfaces with the confining boundaries. When contact happens, we show that the model evolution can lead to the dependent variables developing singularities in finite time. The conditions and the nature of these singularities are illustrated in several cases, progressing from a single-layer homogeneous fluid with a constant-pressure free surface and flat bottom, to the case of a two-fluid system contained between two horizontal rigid plates, and finally, through numerical simulations, to the full Euler stratified system. These demonstrate the qualitative and quantitative predictions of the models within a set of examples chosen to illustrate the theoretical results.


Boundary-interface contact Channel flows Stratified fluids Two-layer models 

Mathematics Subject Classification

76B70 35Q35 



We thank R. Colombo and M. Garavello for discussions and useful comments on the theory of quasilinear PDEs. R.C. and G.O. thank S.L. Gavrilyuk for bringing to their attention, after a first draft of this work had been submitted for publication, reference Ovsyannikov (1979) during the Summer school “Dispersive hydrodynamics and oceanography: from experiments to theory” 27 August - 1 September 2017, Les Houches (France). Support by NSF Grants DMS-0908423, DMS-1009750, DMS-1517879, RTG DMS-0943851, CMG ARC-1025523, ONR Grants N00014-18-1-2490, DURIP N00014-12-1-0749, ERC Grant H2020-MSCA-RISE-2017 PROJECT No. 778010 IPaDEGAN, and the auspices of the GNFM Section of INdAM are all gratefully acknowledged. R.C. and M.P. thank the Dipartimento di Matematica e Applicazioni of Università Milano-Bicocca for its hospitality. In addition, the Istituto Nazionale di Alta Matematica (INdAM) and the Institute for Computational and Experimental Research in Mathematics (ICERM), supported by the National Science Foundation under Grant DMS-1439786, are gratefully acknowledged for hosting the visits of R.C. (INdAM, Summer 16) and R.C. & C.T. (ICERM, Spring 17) while some of this work was carried out. Last, but not least, we would like to thank the anonymous referees whose attentive reading of the manuscript greatly helped improve it.


  1. Almgren, A.S., Bell, J.B., Colella, P., Howell, L.H., Welcome, M.L.: A conservative adaptive projection method for the variable density incompressible Navier–Stokes equations. J. Fluid Mech. 142, 1–46 (1998)MathSciNetzbMATHGoogle Scholar
  2. Almgren, A.S., Camassa, R., Tiron, R.: Shear instability of internal solitary waves in Euler fluids with thin pycnoclines. J. Fluid. Mech. 719, 324–361 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  3. Camassa, R., Chen, S., Falqui, G., Ortenzi, G., Pedroni, M.: An inertia ‘paradox’ for incompressible stratified Euler fluids. J. Fluid Mech. 695, 330–340 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  4. Camassa, R., Chen, S., Falqui, G., Ortenzi, G., Pedroni, M.: Effects of inertia and stratification in incompressible ideal fluids: pressure imbalances by rigid confinement. J. Fluid Mech. 726, 404–438 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  5. Camassa, R., Chen, S., Falqui, G., Ortenzi, G., Pedroni, M.: Topological selection in stratified fluids: an example from air–water systems. J. Fluid Mech. 743, 534–553 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  6. Camassa, R., Falqui, G., Ortenzi, G.: Two-layer interfacial flows beyond the Boussinesq approximation: a Hamiltonian approach. Nonlinearity 30, 466–491 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  7. Camassa, R., Falqui, G., Ortenzi, G., Pedroni, M.: On variational formulations and conservation laws for incompressible 2D Euler fluids. J. Phys.: Conf. Ser. 482, 012006 (2014). (Proceedings of the PMNP2013 Conference, Gallipoli)Google Scholar
  8. Camassa, R., Falqui, G., Ortenzi, G., Pedroni, M.: Topological effects on vorticity evolution in confined stratified fluids. J. Fluid Mech. 776, 109–136 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. Camassa, R., Viotti, C.: On the response to upstream disturbances of large-amplitude internal waves. J. Fluid Mech. 702, 59–88 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. Carrier, G.F., Greenspan, H.P.: Water waves of finite amplitude on a sloping beach. J. Fluid Mech. 4, 97–109 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  11. Castro, A., Cordoba, D., Fefferman, C.L., Gancedo, F., Gomez-Serrano, J.: Splash singularities for water waves. Proc. Natl. Acad. Sci. 109, 733–738 (2012)CrossRefzbMATHGoogle Scholar
  12. Childress, S.: An Introduction to Theoretical Fluid Mechanics. American Mathematical Society, Providence (2009)CrossRefzbMATHGoogle Scholar
  13. Choi, W., Camassa, R.: Fully nonlinear internal waves in a two-fluid system. J. Fluid Mech. 396, 1–36 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  14. Chumakova, L., Menzaque, F.E., Milewski, P.A., Rosales, R.R., Tabak, E.G., Turner, C.V.: Shear instability for stratified hydrostatic flows. Commun. Pure Appl. Math. 62, 183–197 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. Chumakova, L., Menzaque, F.E., Milewski, P.A., Rosales, R.R., Tabak, E.G., Turner, C.V.: Stability properties and nonlinear mappings of two and three layer stratified flows. Stud. Appl. Math. 122, 123–137 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. Chumakova, L., Tabak, E.G.: Simple waves do not avoid eigenvalue crossings. Commun. Pure Appl. Math. 63, 119–132 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  17. Duchêne, V., Israwi, S., Talhouk, R.: Shallow water asymptotic models for the propagation of internal waves. Discrete Cont. Dyn. Syst. 7, 239–269 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  18. Esler, J.G., Pearce, J.D.: Dispersive dam-break and lock-exchange flows in a two-layer fluid. J. Fluid Mech. 667, 555–585 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  19. Fefferman, C.L.: No-splash theorems for fluid interface. Proc. Natl. Acad. Sci. 111, 573–574 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  20. Fefferman, C., Ionescu, A.D., Lie, V.: On the absence of splash singularities in the case of two-fluid interfaces. Duke Math. J. 165, 417–462 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  21. Green, A.E., Laws, N., Naghdi, P.M.: On the theory of water waves. Proc. R. Soc. Lond. A 338, 43–55 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  22. John, F.: Two-dimensional potential flows with a free boundary. Commun. Pure Appl. Math. 6, 497–503 (1953)MathSciNetCrossRefzbMATHGoogle Scholar
  23. Konopelchenko, B.G., Ortenzi, G.: Jordan form, parabolicity and other features of change of type transition for hydrodynamic type systems. J. Phys. A 50, 215205 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  24. Lannes, D.: The Water Waves Problem, Mathematical Surveys and Monographs 188. American Mathematical Society, Providence (2013)Google Scholar
  25. Longuet-Higgins, M.S.: Self-similar, time-dependent flow with a free surface. J. Fluid Mech. 73, 603–620 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  26. Longuet-Higgins, M.S.: Parametric solutions for breaking waves. J. Fluid Mech. 121, 403–424 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  27. Milewski, P., Tabak, E., Turner, C., Rosales, R.R., Mezanque, F.: Nonlinear stability of two-layer flows. Commun. Math. Sci. 2, 427–442 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  28. Miyata, M.: An internal solitary wave of large amplitude. La mer 23, 43–48 (1985)Google Scholar
  29. Moro, A., Trillo, S.: Mechanism of wave breaking from a vacuum point in the defocusing nonlinear Schrödinger equation. Phys. Rev. E 89, 023202 (2014)CrossRefGoogle Scholar
  30. Ovsyannikov, L.V.: Two-layer “shallow water” model. J. Appl. Mech. Tech. Phys. 20, 127–135 (1979)CrossRefGoogle Scholar
  31. Phillips, O.M.: On flows induced by diffusion in a stably stratified fluid. Deep-Sea Res. 17, 435–443 (1970)Google Scholar
  32. Serre, F.: Contribution à l’étude des écoulements permanents et variables dans les canaux. Houille Blanche 8, 374–388 (1953)CrossRefGoogle Scholar
  33. Stoker, J.J.: Water Waves: The Mathematical Theory with Applications. Wiley-Interscience, New York (1957)zbMATHGoogle Scholar
  34. Su, C.H., Gardner, C.S.: Korteweg-de Vries equation and generalizations. III. Derivation of the Korteweg-de Vries equation and Burgers equation. J. Math. Phys. 10, 536–539 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  35. Whitham, G.B.: Linear and Nonlinear Waves. Wiley-Interscience, New York (1999)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Carolina Center for Interdisciplinary Applied Mathematics, Department of MathematicsUniversity of North Carolina at Chapel HillChapel HillUSA
  2. 2.Dipartimento di Matematica e ApplicazioniUniversità di Milano-BicoccaMilanItaly
  3. 3.Dipartimento di Ingegneria Gestionale, dell’Informazione e della ProduzioneUniversità di BergamoDalmineItaly

Personalised recommendations